Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 166, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 24, 2023, 7:35 PM CDT for Adams County, Illinois; Marion County, Missouri. It was in force for 40 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2023, 7:35 PM CDT (00:35 UTC)
- Expired
- Jun 24, 2023, 8:15 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, IL, Marion County, MO
The radar
The St Louis radar (KLSX), 147 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 7:52 PM CDT | HAIL 1 | 1 E Quincy, IL | |
| Jun 24, 7:52 PM CDT | HAIL 1.75 | Quincy, IL | |
| Jun 24, 7:56 PM CDT | HAIL 1 | Quincy, IL | Spotter reported a lot of hail with sizes varying from pea to 1 inch in diameter. |
| Jun 24, 7:56 PM CDT | HAIL 1.5 | 1 Ssw Quincy, IL | Via Facebook with picture included. Quarter shown for scale. |
| Jun 24, 7:56 PM CDT | HAIL 2 | 1 W Quincy, IL | Via Twitter with picture included. Hail size estimated from picture. |
| Jun 24, 7:56 PM CDT | HAIL 2 | Quincy, IL | Via Twitter with picture included. Hail size estimated from picture. |
| Jun 24, 7:59 PM CDT | HAIL 1.25 | Quincy, IL | Via Twitter with picture included. Hail size estimated from picture. |
| Jun 24, 8:02 PM CDT | HAIL 1 | Quincy, IL | Via Twitter with picture included. Quarter shown in picture for scale. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 6:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2062 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
942
WUUS53 KLSX 250035
SVRLSX
ILC001-MOC127-250115-
/O.NEW.KLSX.SV.W.0166.230625T0035Z-230625T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
735 PM CDT Sat Jun 24 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Adams County in west central Illinois...
Northeastern Marion County in northeastern Missouri...
* Until 815 PM CDT.
* At 735 PM CDT, a severe thunderstorm was located near Maywood,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Quincy, Palmyra, Quincy Regional Airport, Payson, Adams, Burton,
Taylor, Marblehead, Paloma, and Fowler.
This includes Interstate 172 between exits 10 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3982 9114 3979 9155 3992 9158 3995 9149
3995 9144 3996 9145 4004 9119
TIME...MOT...LOC 0035Z 257DEG 22KT 3990 9151
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRC2 follow-up statements
565
WWUS53 KLSX 250054
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
754 PM CDT Sat Jun 24 2023
MOC127-250103-
/O.CAN.KLSX.SV.W.0166.000000T0000Z-230625T0115Z/
Marion MO-
754 PM CDT Sat Jun 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Illinois...and northeastern Missouri.
LAT...LON 3982 9114 3980 9137 3982 9138 3983 9142
3984 9144 3988 9145 3990 9144 3991 9142
3993 9142 3996 9145 4004 9119
TIME...MOT...LOC 0053Z 257DEG 22KT 3993 9136
$$
ILC001-250115-
/O.CON.KLSX.SV.W.0166.000000T0000Z-230625T0115Z/
Adams IL-
754 PM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN ADAMS COUNTY...
At 753 PM CDT, a severe thunderstorm was located over Quincy, moving
east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Quincy, Quincy Regional Airport, Payson, Adams, Burton, Marblehead,
Paloma, and Fowler.
This includes Interstate 172 between exits 10 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3982 9114 3980 9137 3982 9138 3983 9142
3984 9144 3988 9145 3990 9144 3991 9142
3993 9142 3996 9145 4004 9119
TIME...MOT...LOC 0053Z 257DEG 22KT 3993 9136
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRC576
WWUS53 KLSX 250104
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
804 PM CDT Sat Jun 24 2023
ILC001-250115-
/O.CON.KLSX.SV.W.0166.000000T0000Z-230625T0115Z/
Adams IL-
804 PM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL ADAMS COUNTY...
At 804 PM CDT, a severe thunderstorm was located near Payson, moving
east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Quincy Regional Airport, Payson, Adams, and Burton.
This includes Interstate 172 between exits 10 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3982 9114 3982 9129 3988 9134 3995 9137
4000 9118
TIME...MOT...LOC 0104Z 275DEG 25KT 3986 9124
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:07 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 24, 6:07 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 607 PM CDT Sat Jun 24 2023 .SHORT TERM... (Through Late Sunday Night) Issued at 238 PM CDT Sat Jun 24 2023 Early day showers and thunderstorms across IA continue to gradually weaken as they progress eastward, but have laid out multiple outflow boundaries that are already becoming the focus for new thunderstorm development this afternoon in IA. The current expectation is that thunderstorms will continue developing in that area as airmass recovery persists, a cold front arrives, and synoptic-scale ascent overspreads the region ahead of an upper-level trough traversing the Northern Plains. CAMs indicate that these thunderstorms will move southeastward through the evening into overnight at the nose of a veering 30+ kt LLJ, with greatest coverage to the north of the CWA within relatively greater ascent. However, at least isolated to scattered thunderstorms are anticipated to develop southward into the LLJ and reservoir of 1500 to 2500 J/kg of MLCAPE. Deep-layer wind shear will of 30 to 40 kt should support a mixed mode of supercells, especially during the evening, and multicell clusters, but greater upscale growth into an MCS cannot be ruled out. The primary threat will be damaging winds, but large hail could accompany any supercells. High LCLs, even overnight, may limit the overall tornado threat although the threat is not zero. Although the relatively greatest potential for strong to severe thunderstorms will be across northeastern MO and west-central IL this evening, instability may be slow to decrease overnight, in part to slow and shallow stability developing in the BL. Therefore, the potential for strong to severe thunderstorms may only gradually decrease overnight as thunderstorms move southeastward. Overnight showers and thunderstorms are expected to exit the CWA and/or dissipate by around sunrise Sunday, outrunning the cold front that is progged to continue southeastward and reach southeastern MO and southwestern IL around midday. However, consensus among model guidance is that this front will depart the CWA early in the afternoon and before initiation of new thunderstorms. With a gradient in 850-hPa temps across the region in the wake of the first front, high temps on Sunday will have a large range--low to upper 90s F are forecast along and south of I-70, and mid-80s to near 90 F are forecast to the north. The relatively tight post-frontal surface pressure gradient and deep BL mixing during the day should also allow occasional wind gusts of 25 to 35 mph. Pfahler .LONG TERM... (Monday through Next Saturday) Issued at 238 PM CDT Sat Jun 24 2023 On Monday, the CWA will remain in deep cyclonic flow along with a cooler and drier airmass. Mid-level heights should be rising for most of the day, but a few diurnal showers with a stray lightning strike will be possible within the cyclonic flow and where relatively high BL moisture is present in west-central/south-central IL. Gusty winds will occur again on Monday, but slightly lighter than Sunday. High temps on Monday will also be much cooler than Sunday thanks to the new airmass and will generally be in the 80s F, except around 90 F in central MO. Coolest temps are expected across west-central/south-central IL where the coolest 850-hPa temps should exist as well as broken stratocumulus/cumulus. Slightly warmer temps are anticipated on Tuesday from more abundant insolation due to more pronounced mid-level height rises in the wake of the closed low continuing eastward from the Great Lakes into the Northeast. Global model guidance are unanimous in their depictions of a broad upper-level ridge amplifying over the central CONUS late Tuesday into Thursday with its crest across the Central Plains, along with northward advancement of a hot airmass beneath it. However, model guidance still differs with the exact amplitude of this ridge as well as how quickly it starts to break down during the rest of the week into the weekend as a parade of mid-level shortwave troughs navigate over its crest. These aspects will have impacts on how hot temps become Thursday through Saturday, with the potential for high temps to reach the upper 90s to just over 100 F. Currently, the highest probabilities derived from ensemble model guidance for 850-hPa temps over 25 C, a reasonable proxy for aforementioned high temps to be achieved, are on Thursday along and southwest of I-70 in MO. Conceptually, this pattern will also be favorable for "ridge-running" MCSs to traverse the Plains and Mississippi River Valley, but the track and timing of these MCSs are unsurprisingly uncertain at this point. Pfahler && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 604 PM CDT Sat Jun 24 2023 The main concern over the next 6-9 hours are on chances of showers and thunderstorms. The best chance remains in northeast Missouri and west-central Illinois (including at KUIN), between the 2-4Z time frame. Further south, there is a bit more uncertainty on coverage of storms but VCTS wording at the metro terminals still looks good. Any storms that directly impact a terminal would have the capability of producing gusty winds, hail, and low visibilities in downpours. A cold front will move through the early on Sunday, with winds shifting to the west/northwest and becoming gusty (in the 25-30 knot range). Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 24, 2:51 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 251 PM CDT Sat Jun 24 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-252000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 251 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms this evening into tonight. A few thunderstorms could be strong to severe with damaging winds the primary threat, but large hail and an isolated tornado are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight chance of thunderstorms in west-central and south- central Illinois Monday afternoon, then a chance of thunderstorms Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Pfahler
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:09 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 31 min |
| Jun 24, 8:42 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 48 min |
| Jun 24, 9:05 PM CDT | Severe Thunderstorm Warning | LSX | Brown, Pike | 28 min |
| Jun 24, 9:12 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 48 min |
| Jun 24, 9:19 PM CDT | Areal Flood Advisory | LSX | Adams, Pike | 3 hr |
| Jun 24, 9:41 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 64 min |
| Jun 24, 10:02 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 43 min |
| Jun 24, 10:40 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 50 min |
| Jun 24, 11:15 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene | 12 min |
| Jun 24, 7:59 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Shelby | 46 min |
| Jun 24, 8:37 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.